Montana, 2015Hail and Damaging Winds in Montana, July 4, 2015
July 4, 2015 · NWS TFX · 15 events in 4 counties and zones
A cold front moved south over the hi-line late in the day July 4th. This caused enhancement of thunderstorms in a warm and moist airmass after peak heating.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved south over the hi-line late in the day July 4th. This caused enhancement of thunderstorms in a warm and moist airmass after peak heating. These elevated storms produced damaging winds and large hail for a large swath land near the Canadian Border. Damage from the event was estimated at $7.5 million. An article covering the cost of the storm from local media can be seen at http://www.ktvh.com/home/headlines/Hailstorms-Cause-Millions-in-Damage-to-Wheat-Grain-Crops--318469291.html .
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 4, 6:05 PM MST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 4, 6:05 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
705 PM MDT SAT JUL 4 2015
.DISCUSSION...
A COLD FRONT IS PUSHING TOWARDS THE INTERNATIONAL BORDER AS OF
7PM MDT. THE FRONT SHOULD CROSS THE INTERNATIONAL BORDER BY 9PM
AND THEN MOVE INTO CENTRAL MONTANA ALONG A LINE FROM GREAT FALLS
TO LEWISTOWN BETWEEN 11PM MDT AND 1AM MDT. THE FRONT WILL REACH
THE HELENA VALLEY AFTER 2AM MDT AND THE BOZEMAN AREA EARLY SUNDAY
MORNING. SHOWERS AND THUNDERSTORMS ARE BEGINNING TO DEVELOP ALONG
THE HI-LINE AND GLACIER NATIONAL PARK AS OF 7PM MDT. AS THE FRONT
PUSHES SOUTH...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP.
HAVE LOWERED POPS THROUGH 03Z FOR CENTRAL MONTANA BASED ON THE
SLOWER TIMING OF THE FRONTAL PASSAGE. THOUGH WINDS ARE GENERALLY
LIGHT AS OF 7PM MDT...WINDS WILL INCREASE AND GUST 25 TO 35 MPH
WITH THE FRONTAL PASSAGE. GUSTY ERRATIC WINDS ARE ALSO
ANTICIPATED IN AND NEAR SHOWERS AND THUNDERSTORMS. COOLER
TEMPERATURES AND SCATTERED SHOWERS ARE EXPECTED ON SUNDAY. MLV
&&
.AVIATION...
UPDATED 2330Z.
A CANADIAN COLD FRONT WILL MOVE SOUTHWARD THROUGH THE REGION
TONIGHT. EXPECT A WIND SHIFT TO THE NORTH WITH SOME STORMS PRODUCING
GUSTY WINDS THROUGH 10Z SUN. LOW CLOUDS AND LIGHT RAIN SHOWERS IS
POSSIBLE OVER NORTH CENTRAL MT SUN MORNING. A SCATTERED
SHOWER/THUNDERSTORM IS POSSIBLE IN THE AFTERNOON. AN AREA OF SMOKE
WILL ALSO MOVE SOUTHWARD THRU THE REGION ON SUNDAY...LIMITING
VISIBILITIES AND MAKING MOUNTAINS/PASSES OBSCURED AT TIMES. BRUSDA
&&
.PREV DISCUSSION...
/ISSUED 530 PM MDT SAT JUL 4 2015/
TONIGHT THROUGH MONDAY...A CANADIAN COLD FRONT WILL MOVE SOUTHWARD
THROUGH THE REGION TONIGHT. AT 3 PM THE COLD FRONT WAS STILL NORTH
OF CALGARY...THUS THE MAIN PUSH OF COLD AIR WILL LIKELY MOVE INTO
THE CUT BANK AREA AFTER 7 PM AND IN THE GREAT FALLS AREA AFTER 10
PM. GUSTY NORTHERLY WINDS ARE STILL POSSIBLE BEHIND THE FRONT FOR
A FEW HOURS. A FEW STRONG STORMS ARE POSSIBLE THIS
EVENING...MAINLY NORTH OF GREAT FALLS ALONG THE COLD FRONT. GUSTY
WINDS WILL BE THE MAIN THREAT. TEMPERATURES WILL BE QUITE A BIT
COOLER ON SUNDAY ACROSS THE REGION. THE FORECAST MODELS INDICATE
THE BEST CHANCE FOR RAINFALL TO OCCUR LATE TONIGHT AND ON SUNDAY
MORNING. SOME MODELS HAVE AROUND 0.25 INCHES OF RAINFALL...THIS
MIGHT BE A BIT HIGH...BUT AROUND 0.10 TO 0.20 RAINFALL LOOKS
POSSIBLE FOR MUCH OF NORTH CENTRAL MT LATE TONIGHT THRU SUNDAY
MORNING. IN THE SOUTHWEST...JUST A PASSING SHOWER/THUNDERSTORM IS
POSSIBLE. TEMPERATURES REBOUND ON MONDAY CLOSER TO SEASONAL
NORMALS. THERE IS A SMALL CHANCE FOR MAINLY A MOUNTAIN
THUNDERSTORM IN THE MOUNTAINS OF SOUTHWEST MT ON MONDAY
AFTERNOON...BUT CONFIDENCE IS LOW IN THIS HAPPENING...AS WARMER
AIR TRIES TO PUSH BACK NORTHWARD INTO THE REGION. BRUSDA
MONDAY NIGHT THROUGH SATURDAY...MODELS ARE IN FAIRLY GOOD AGREEMENT
ON THE LARGE SCALE FEATURES DURING THIS PERIOD. A SHORTWAVE IN THE
NORTHWESTERLY FLOW ALOFT WILL COMBINE WITH A CANADIAN COLD FRONT TO
BRING SCATTERED SCATTERED SHOWERS AND THUNDERSTORMS TO THE FORECAST
AREA TUESDAY INTO WEDNESDAY. TEMPERATURES WILL ALSO REMAIN NEAR
SEASONAL AVERAGES DURING THIS TIME. AN UPPER LEVEL LOW PRESSURE AREA
OFF THE CALIFORNIA COAST IS THEN FORECAST TO MOVE ONSHORE THURSDAY
INTO THURSDAY NIGHT AND MOVE NORTHEAST OVER THE GREAT BASIN ON
FRIDAY INTO MONTANA BY SATURDAY. WHILE THE FORECAST MODELS ARE IN
BETTER AGREEMENT WITH THE TIMING OF THIS ON THE 04/00Z RUNS THAN
THEY WERE ON THE 03/00Z MODEL RUNS, THIS CURRENT SOLUTION IS ABOUT
24 HOURS LATER THAN THE FORECAST MODELS INDICATED ON THE 03/00Z
RUNS. THIS COULD BE EXPLAINED BY THE FACT THAT THE 03/00Z MODELS MAY
HAVE UNDERESTIMATED THE STRENGTH OF THE BLOCKING RIDGE OF HIGH
PRESSURE OVER THE CENTRAL CONUS. REGARDLESS, AS THE FLOW ALOFT
SHIFTS FROM NORTHWESTERLY TO WESTERLY ON THURSDAY, THE MAIN CHANCE
FOR THUNDERSTORM ACTIVITY WILL BE FOCUSED ACROSS SOUTHWEST MONTANA.
THEN, AS THE FLOW ALOFT BECOMES MORE SOUTHWESTERLY WITH THE UPPER
RIDGE OVER THE CENTRAL CONUS SHIFTING TO THE EAST, THE CHANCE FOR
STORMS WILL SPREAD OVER THE ENTIRE FORECAST AREA FOR FRIDAY INTO
SATURDAY. WITH UNCERTAINTY REGARDING COVERAGE OF THESE STORMS, HAVE
KEPT CHANCES NEAR SEASONAL NORMALS. WITH THIS SHIFT IN THE FLOW
ALOFT, TEMPERATURES WILL ALSO WARM TO AROUND 10 DEGREES ABOVE NORMAL
THURSDAY THROUGH SATURDAY. COULSTON
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 54 64 43 77 / 60 40 0 0
CTB 50 63 41 75 / 60 40 0 0
HLN 62 68 51 83 / 20 30 10 0
BZN 54 72 48 79 / 20 20 20 10
WEY 48 69 40 73 / 20 40 40 10
DLN 58 76 50 80 / 10 30 20 10
HVR 55 68 45 75 / 60 40 0 0
LWT 55 62 46 74 / 50 40 10 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
&&
WEATHER.GOV/GREATFALLS
In the hours before
Special weather statement, Jul 4, 7:49 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
849 PM MDT SAT JUL 4 2015
MTZ011-045-050330-
HILL-LIBERTY-
849 PM MDT SAT JUL 4 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LIBERTY...NORTHERN HILL
AND EASTERN TOOLE COUNTIES...
AT 848 PM MDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM 27 MILES NORTH OF GILDFORD TO 11 MILES NORTH OF
LOTHAIR...AND MOVING SOUTHEAST AT 40 MPH.
WINDS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
CHESTER...GILDFORD...INVERNESS...JOPLIN...LOTHAIR...HINGHAM AND
RUDYARD.
THIS INCLUDES HIGHWAY 2 BETWEEN MILE MARKERS 309 AND 354.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4882 10971 4825 11100 4850 11128 4887 11128
4900 11095 4900 11013
TIME...MOT...LOC 0248Z 302DEG 33KT 4895 11046 4863 11120
MLVThunderstorm Wind, Hill
- When
- July 4, 7:55 PM MST
- Where
- Hill County, 8.57 mi NW of Simpson
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- COOP Observer
- Coordinates
- 48.990, -110.300
A 70 mph wind gust and small hail was observed by the COOP Observer.
Hail, Toole
- When
- July 4, 8:00 PM MST
- Where
- Toole County, 5.61 mi WSW of Ross Intl Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.980, -112.100
The ground was covered in penny to nickel size hail.
Thunderstorm Wind, Hill
- When
- July 4, 8:01 PM MST
- Where
- Hill County, 6.05 mi SW of Haure Afs
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.800, -110.010
A local mesonet site recorded a 60 knot wind gust.
Thunderstorm Wind, Hill
- When
- July 4, 8:04 PM MST
- Where
- Hill County, 3.71 mi SSW of Cold Stone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.850, -110.550
A local Mesonet site recorded a 52 knot wind gust.
Thunderstorm Wind, Hill
- When
- July 4, 8:15 PM MST
- Where
- Hill County, 5.17 mi NNW of Simpson
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 48.970, -110.210
A large barn was destroyed. Large Hay Bales tossed. One Section of a steel shed blown out.
Thunderstorm Wind, Hill
- When
- July 4, 8:28 PM MST
- Where
- Hill County, 3.71 mi SSW of Cold Stone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.850, -110.550
A local mesonet site recorded a 52 knot wind gust.
Thunderstorm Wind, Hill
- When
- July 4, 8:30 PM MST
- Where
- Hill County, 1.95 mi SE of Inverness
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 48.550, -110.650
A Department of Transportation roadside station recorded a 50 knot wind gust.
Hail, Hill
- When
- July 4, 8:49 PM MST
- Where
- Hill County, 9.17 mi NNW of Burnham
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.700, -109.910
Thunderstorm Produced an estimated 50 mph wind gust and penny size hail on the north end of Fresno Reservoir.
Thunderstorm Wind, Toole
- When
- July 4, 8:49 PM MST
- Where
- Toole County, 8.79 mi SE of Kippen
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.700, -111.420
Blue Herron Mesonet site reported a wind gust of 64 knots.
Thunderstorm Wind, Hill
- When
- July 4, 8:56 PM MST
- Where
- Hill County, 0.83 mi NNE of (Hvr)havre City-Co A
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.540, -109.760
Havre ASOS reported 63 knot wind gust.
Hail, Hill
- When
- July 4, 9:00 PM MST
- Where
- Hill County, 0.69 mi S of Havre
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.540, -109.680
Golf ball size hail and power outage reported due to thunderstorm.
Thunderstorm Wind, Liberty
- When
- July 4, 9:22 PM MST
- Where
- Liberty County, 0.83 mi SSW of Chester
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.510, -110.960
A mesonet site reported 52 knot wind gust.
Thunderstorm Wind, Hill
- When
- July 4, 9:49 PM MST
- Where
- Hill County, 12.45 mi S of Rudyard
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.390, -110.540
A 78 mph gust was reported at a CWOP site.
Hail, Hill
- When
- July 4, 10:15 PM MST
- Where
- Hill County, 11.69 mi ENE of Haure Afs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 48.910, -109.680
Penny size hail covering the ground was reported.
Thunderstorm Wind, Chouteau
- When
- July 4, 10:17 PM MST
- Where
- Chouteau County, 0.92 mi E of Big Sandy Arpt
- Measured
- 79 kt (91 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.170, -110.100
A mesonet site reported a gust of 79 knots.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Wind in New Mexico, July 4, 20151 death · $550,000 · 56 kt wind · 3 events
- Heavy Rain in West Virginia, July 4, 20151 death · 1 event
- Rip Current in Texas, July 4, 20151 death · 1 event
- Hail and Damaging Winds in North Dakota, July 4, 2015$230,000 · 3 in hail · 17 events
- Damaging Winds and Lightning Strike in Louisiana, July 4, 20156 injured · $13,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Montana, July 4 to 5, 2015$80,000 · 1 in hail · 10 events
- Lightning Strike in Texas, July 4, 2015$30,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 4 to 5, 2015$21,000 · 8 events
- Damaging Winds in Alabama, July 4, 2015$22,000 · 52 kt wind · 4 events
- Flash Flood and Hail in South Dakota, July 4 to 5, 2015$17,000 · 2.5 in hail · 8 events
- Damaging Winds in Louisiana, July 4 to 5, 2015$16,000 · 53 kt wind · 9 events
- High Surf in Hawaii, July 4 to 8, 201516 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586531, 586549, 586533, 586534, 586527, 586535, 586538, 586514, 586539, 586541, 586517, 586542, 586543, 586519, 586546.